Georgia, 2016

Damaging Wind in Georgia, July 15, 2016

July 15, 2016 · NWS JAX · 1 event in 1 county or zone

Mean layer ridge was across north -central Florida with a light steering flow over the local area. Deepest moisture and upper level forcing was on the western periphery of the mean ridge was across the eastern Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer ridge was across north -central Florida with a light steering flow over the local area. Deepest moisture and upper level forcing was on the western periphery of the mean ridge was across the eastern Gulf of Mexico. Convection moved inland through the early afternoon with sea breeze and outflow mergers focused across inland areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
300 PM EDT FRI JUL 15 2016

.NEAR TERM.../Through Saturday/...
Strong storms early this afternoon were firing across the Gulf
coast sea breeze and moving through the Suwannee Valley. Other
showers/storms were beginning to develop across the east coast sea
breeze, and this will move in slowly this afternoon. Storms will
then merge over the interior late in the afternoon to early
evening. The main threats from storms will be gusty winds,
frequent lightning, and heavy rainfall.

Deep layer ridge axis across north central Florida will move
northward to near the FL/GA border on Saturday. Temperatures aloft
will cool from -6C to -8C and warm in the 850-700mb layer. So,
low/mid level lapse rates will steepen some compared to today.
However, a little more subsidence aloft is forecast with the
ridge overhead. Scattered storms will develop once again on
Saturday, with strong to marginally severe storms possible.
Convection should fire across the Gulf coast first and move
inland, with storms then firing on the east coast sea breeze.
Highs will be in the low to mid 90s.

.SHORT TERM.../Saturday Night Through Monday/...

High pressure ridge will be over the Western Atlantic this period.
The axis of the ridge is forecast to move slowly from due East
of FL/GA line Saturday night to near GA/SC line Monday. With this
pattern, the flow will gradually turn more onshore. In this
pattern, would expect afternoon convective chances across the
forecast area due to diurnal instability, but the East coast sea
breeze will help push greatest convective chances inland. This
will also result in a greater contrast in high temperatures, with
coastal areas in the upper 80s to around 90, and interior areas
reaching middle 90s.

&&

.LONG TERM.../Monday Night Through Friday/...

Persistent Western Atlantic ridge axis will slide from Northeast
of the region to due East this period. As the ridge moves South
the flow will trend from onshore to more Southeasterly/Southerly.
Also, a trough of low pressure is expected to slide into
Southeastern states mid week and stall.

As the flow becomes less onshore, the afternoon convective pattern
will move from more of a inland focus with sea breeze push, to a
more broad coverage. In addition the presence of the trough will
be an additional focus for convection across SE GA.

As the ridge builds South, and the onshore flow decreases, expect
high temperatures to rise a few degrees from Tuesday into
Wednesday.

&&

.AVIATION...
Storms developing across the Gulf coast and east coast sea
breezes this afternoon, and storms will get near the TAF sites
throughout the afternoon and into the early evening before
dissipating. Southeast winds 5-10 knots are expected this
afternoon as the east coast sea breeze moves inland. Brief
MVFR/IFR conditions with gusty winds are possible in/around
storms.

&&

.MARINE...
Southerly flow will prevail across the waters this week with
speeds generally below 15 kts. Combined seas generally 2-4 ft.

Rip Currents: Low risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  73  95 /  30  40  30  40
SSI  79  93  78  90 /  20  20  20  20
JAX  74  94  75  93 /  20  30  20  20
SGJ  77  91  76  90 /  10  30  10  20
GNV  73  94  73  93 /  30  50  20  40
OCF  73  94  73  94 /  40  50  20  40

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Struble/Walker
Hazardous weather outlook, Jul 15, 5:37 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
637 AM EDT FRI JUL 15 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
637 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL MOVE INLAND ACROSS THE SUWANNEE
RIVER VALLEY LATER THIS MORNING. ADDITIONAL THUNDERSTORMS WILL
DEVELOP ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA DURING THE
AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL
BE POSSIBLE. STORM MOTION WILL BE TO THE NORTH TO NORTHEAST AROUND
10 MPH.

ELEVATED HEAT INDICES NEAR 105 ARE POSSIBLE EACH DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
EACH DAY. SOME STORMS MAY BECOME STRONG WITH HEAVY RAINFALL...GUSTY
WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 15, 1:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT FRI JUL 15 2016

FLZ032-037-151900-
CLAY FL-PUTNAM FL-
216 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM AND
SOUTHEASTERN CLAY COUNTIES UNTIL 300 PM EDT...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GEORGE'S LAKE...OR 13 MILES NORTHWEST OF PALATKA...MOVING
NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GREEN COVE SPRINGS...BARDIN...GEORGE'S LAKE...BOSTWICK...FLORAHOME...
CARRAWAY AND PUTNAM HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2966 8171 2972 8200 3007 8168 3004 8169
      3002 8168 2998 8162 2996 8160 2990 8161
      2980 8156
TIME...MOT...LOC 1816Z 224DEG 12KT 2981 8177

HESS
Special weather statement, Jul 15, 1:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT FRI JUL 15 2016

FLZ020-021-151900-
HAMILTON FL-SUWANNEE FL-
220 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE AND CENTRAL
HAMILTON COUNTIES UNTIL 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIVE OAK...MOVING NORTH AT 15 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LIVE OAK...JASPER...JENNINGS...SUWANNEE SPRINGS...
CROSSROADS AND NEWBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3023 8297 3028 8317 3062 8311 3053 8277
TIME...MOT...LOC 1820Z 196DEG 14KT 3033 8305

HESS
Special weather statement, Jul 15, 1:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT FRI JUL 15 2016

FLZ035-036-151915-
ALACHUA FL-GILCHRIST FL-
230 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
GILCHRIST COUNTIES UNTIL 315 PM EDT...

AT 230 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRENTON...MOVING NORTHEAST AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
TRENTON...BELL...ARCHER...NEWBERRY AND GUARANTO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2977 8295 2980 8292 2981 8293
      2983 8289 2989 8288 2991 8286 2991 8283
      2953 8246 2954 8265 2956 8266 2956 8275
      2958 8276 2958 8278 2959 8290 2963 8297
TIME...MOT...LOC 1830Z 230DEG 23KT 2967 8283

STRUBLE
Special weather statement, Jul 15, 1:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT FRI JUL 15 2016

GAZ149-150-162>164-151945-
CLINCH GA-CHARLTON GA-ATKINSON GA-ECHOLS GA-WARE GA-
253 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS...CLINCH...
WESTERN WARE...SOUTHEASTERN ATKINSON AND NORTHWESTERN CHARLTON
COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOMERVILLE TO NEAR NEEDMORE. MOVEMENT WAS
NORTHEAST AT 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...HOMERVILLE...FARGO...ARGYLE...STEPHEN FOSTER STATE PARK...
DIXIE UNION...MANOR...NEEDMORE...COGDELL...NEEDHAM AND MILLWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3142 8250 3082 8224 3062 8269 3116 8289
TIME...MOT...LOC 1853Z 233DEG 19KT 3107 8280 3073 8266

HESS
Special weather statement, Jul 15, 1:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT FRI JUL 15 2016

FLZ022-030-035-036-151945-
ALACHUA FL-GILCHRIST FL-UNION FL-COLUMBIA FL-
258 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...
SOUTHWESTERN UNION...WESTERN ALACHUA AND EASTERN GILCHRIST COUNTIES
UNTIL 345 PM EDT...

AT 257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF HIGH SPRINGS...OR 13 MILES NORTHEAST OF
TRENTON...MOVING NORTH AT 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...WORTHINGTON SPRING...ICHETUCKNEE SPRING...ALACHUA...
HIGH SPRINGS...ARCHER...FORT WHITE...WORTHINGTON SPRINGS...GROVES...
UPLAND PINES...PROVIDENCE...NEWBERRY...LA CROSSE AND DUKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3001 8241 2993 8240 2992 8242 2988 8239
      2950 8234 2949 8256 2954 8256 2953 8265
      2956 8266 2956 8271 2995 8279 2997 8276
      2998 8276 2999 8279 3001 8279
TIME...MOT...LOC 1857Z 183DEG 16KT 2971 8261

STRUBLE
Special weather statement, Jul 15, 2:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT FRI JUL 15 2016

FLZ020-022-GAZ162-152000-
COLUMBIA FL-HAMILTON FL-ECHOLS GA-
309 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLUMBIA...EASTERN
HAMILTON AND SOUTHEASTERN ECHOLS COUNTIES UNTIL 400 PM EDT...

AT 308 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELMONT...OR 9 MILES EAST OF JASPER...MOVING NORTH AT 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JASPER...FARGO...NEEDMORE AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3074 8289 3068 8258 3059 8258 3059 8252
      3033 8266 3039 8293 3042 8297
TIME...MOT...LOC 1908Z 183DEG 9KT 3047 8281

STRUBLE

The radar

The Moody AFB radar (KVAX), 17 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
July 15, 2:15 PM EST
Where
Clinch County, 0.69 mi N of Dupont
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.990, -82.870

A large tree was blown down onto a home off of Nelson Street. The time of damage was based on radar and the cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648166.